Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 463, NWS Norman, OK

June 21, 2004Major County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Jun 21, 2004, 10:19 PM CDT for Major County, Oklahoma. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 21, 2004, 10:19 PM CDT (03:19 UTC)
Expired
Jun 21, 2004, 11:15 PM CDT
In force
56 min
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

County Major County, OK

The radar

The Vance AFB radar (KVNX), 69 km from the middle of the area, began a volume at 03:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lamont, OK (KLMN), launched 00:00Z, 3.3 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 00:00Z on 2004-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 241 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 00:00Z on 2004-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
241 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
1538 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

993 
WUUS54 KOUN 220319
SVROKC
OKC093-220415-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
1019 PM CDT MON JUN 21 2004

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MAJOR COUNTY IN NORTHWEST OKLAHOMA

* UNTIL 1115 PM CDT

* AT 1019 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM 9 MILES NORTH OF CHESTER...MOVING SOUTHEAST AT
  25 MPH.

* LOCATIONS IN THE WARNING INCLUDE CHESTER...FAIRVIEW...ISABELLA...
  ORIENTA AND ORION

WINDS T0 70 MPH ARE LIKELY.

LAT...LON 3648 9895 3618 9894 3617 9839 3630 9826

$$
JAMES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 10:11 PM CDT, 8 minutes earlier.

Area forecast discussion, Jun 21, 10:11 PM CDT, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
1011 PM CDT MON JUN 21 2004

TSTMS HAVE SPREAD OVER MUCH OF THE NORHTWEST HALF OF THE FA THIS
EVENING...MAINLY ALONG AND NORTH OF THE FRONT. EXPECT TSTMS TO
CONTINUE AS LOW LVL JET STRENGTHENS IN ADVANCE OF S/W MOVING THROUGH
CNTRL PLAINS. STILL LOOKS LIKE COMPLEX OR TWO OF STRONG/SEVERE
STORMS WILL MOVE THROUGH OVERNIGHT WITH HEAVY RAIN STILL A THREAT.
THUS WILL MAINTAIN FLASH FLOOD WATCH AS IS.

II

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
311 PM CDT MON JUN 21 2004

.DISCUSSION...
OVERNIGHT AND MORNING CONVECTION HAS LEFT SEVERAL OUTFLOW
BOUNDARIES... ONE ACROSS NORTH TX INTO THE TX PANHANDLE. COLD FRONT
EXPECTED TO MOVE INTO THE AREA TONIGHT. UPR TROUGH OVR THE WESTERN
U.S. ALSO EXPECTED TO MOVE THRU THE PLAINS OVERNIGHT PROVIDING
ADDITIONAL LIFT. SHWRS/TSTMS LIKELY ACROSS MUCH OF THE AREA
OVERNIGHT...AS STORMS DEVELOP WITH THE FRONT AND CONVECTION DEVELOPS
ON THE HIGH PLAINS AND THE PANHANDLES THIS AFTN/EVENING THAT COULD
PRODUCE ONE OR MORE MCS THAT MOVES ACROSS THE FA. WITH SOME AREAS
ALREADY NEAR OR SATURATED FROM PREVIOUS RAINFALL AND HEAVY RAINS
POSSIBLE AGAIN TONIGHT WITH FRONT/MCS ACTIVITY...HAVE ALREADY ISSUED
FLASH FLOOD WATCH FOR MOST OF OKLAHOMA FOR TONIGHT. STORMS WILL CONT
TO BE POSSIBLE TUES AS FRONT PUSHES SOUTH...EVENTUALLY MOVING INTO N
TX. LEFT POPS FOR SOUTHERN PORTIONS OF FA TUES NIGHT WITH FRONT
NEAR THE AREA. ANOTHER FRONT EXPECTED TO MOVE THRU THE FA LATE THIS
WEEK WITH ANOTHER CHANCE OF SHWRS/TSTMS. NO MAJOR CHANGES TO
EXTENDED PERIODS.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  64  80  64  86 /  90  30  10  10
HOBART OK         64  82  64  88 /  90  20  10  20
WICHITA FALLS TX  68  84  66  89 /  60  40  20  20
GAGE OK           60  79  61  87 /  90  10  10  10
PONCA CITY OK     62  78  63  85 /  70  20  10  10
DURANT OK         70  80  67  88 /  80  60  20  20

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...FLASH FLOOD WATCH TONIGHT FOR WESTERN...CENTRAL...AND SOUTHERN
OKLAHOMA.
TX...NONE.

&&

25
Hazardous weather outlook, Jun 21, 9:45 PM CDT, 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
945 PM CDT MON JUN 21 2004

OKZ004>048-050>052-TXZ083>090-221200-

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS MUCH OF OKLAHOMA
AND WESTERN NORTH TEXAS.

LOCATION...
THE SLIGHT RISK AREA IS SOUTHEAST OF AN ARNETT TO MEDFORD LINE AND
INCLUDES ALL OF WESTERN NORTH TEXAS.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE THROUGH 4 AM.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS...INCLUDING THE
POTENTIAL FOR FLOODING...THROUGH TONIGHT.

DISCUSSION...

NUMEROUS THUNDERSTORMS HAVE DEVELOPED THIS EVENING FROM THE TEXAS
PANHANDLE INTO WESTERN AND NORTHERN OKLAHOMA. THUNDERSTORMS WILL
BECOME MORE WIDESPREAD THIS EVENING AS THE AS A STRENGTHENING LOW
LEVEL JET INCREASES LOW LEVEL WARM AIR ADVECTION AND LIFT OVER THE
AREA. THIS WILL RESULT IN THUNDERSTORMS ORGANIZING INTO ONE OR MORE
CONVECTIVE COMPLEXES AND MOVING EAST-SOUTHEASTWARD ACROSS THE AREA
OVERNIGHT. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN
THREATS...ESPECIALLY ACROSS WESTERN SECTIONS OF OKLAHOMA AND NORTH
TEXAS THROUGH THE EVENING...WITH HEAVY RAIN AND POTENTIAL FLOODING
BECOMING THE MAIN CONCERN LATE TONIGHT.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT MONDAY JUN 21.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...100 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

THUNDERSTORM OUTLOOK...
THE CHANCES FOR THUNDERSTORMS ARE EXPECTED TO DIMINISH TEMPORARILY
BY LATE TUESDAY AS SOMEWHAT DRIER AIR MOVES IN BEHIND THE COLD
FRONT. HOWEVER... THUNDERSTORM CHANCES WILL INCREASE AGAIN BY LATE
WEDNESDAY... AND CONTINUE INTO THE WEEKEND... AS THE WEATHER PATTERN
AGAIN BECOMES MORE FAVORABLE FOR THUNDERSTORM DEVELOPMENT.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
TUESDAY.

2

In the hours before

Local storm report, Jun 21, 9:26 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
926 PM CDT MON JUN 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0910 PM     HAIL             REYDON                  35.65N 99.92W
06/21/2004  0.75 INCH        ROGER MILLS        OK   PUBLIC

&&

JLP
Special weather statement, Jun 21, 9:39 PM CDT, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
939 PM CDT MON JUN 21 2004

OKZ016-022-220300-
CUSTER OK-WASHITA OK-
939 PM CDT MON JUN 21 2004

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR CUSTER AND WASHITA COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 6 MILES WEST OF FOSS RESERVOIR AT
939 PM CDT...MOVING SOUTHEAST AT 5 MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

PEOPLE IN CUSTER AND WASHITA COUNTIES SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.

JAMES
Special weather statement, Jun 21, 9:46 PM CDT, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
946 PM CDT MON JUN 21 2004

OKZ010-220300-
WOODWARD OK-
946 PM CDT MON JUN 21 2004

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR WOODWARD COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 3 MILES NORTH OF MOORELAND AT 946
PM CDT...MOVING SOUTHEAST AT 20 MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

PEOPLE IN WOODWARD COUNTY SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.

JAMES
Special weather statement, Jun 21, 9:52 PM CDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
952 PM CDT MON JUN 21 2004

OKZ022-220300-
WASHITA OK-
952 PM CDT MON JUN 21 2004

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR WASHITA COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 7 MILES NORTH OF CANUTE AT 952 PM
CDT...MOVING SOUTHEAST AT 10 MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

PEOPLE IN WASHITA COUNTY SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.

JAMES
Special weather statement, Jun 21, 9:53 PM CDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
953 PM CDT MON JUN 21 2004

OKZ009-220315-
ELLIS OK-
953 PM CDT MON JUN 21 2004

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ELLIS COUNTY.

A SEVERE THUNDERSTORM WAS LOCATED OVER NORTHEAST LIPSCOMB
COUNTY...AT 953 PM CDT...MOVING SOUTHEAST AT 20 MPH.

PEOPLE IN ELLIS COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.

JAMES
Local storm report, Jun 21, 10:04 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1004 PM CDT MON JUN 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0950 PM     TSTM WND GST     MOORELAND               36.44N 99.21W
06/21/2004  80 MPH           WOODWARD           OK   PUBLIC

            ESTIMATED.

&&

JLP

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 7:56 PM CDTSevere Thunderstorm WarningOUNKay64 min
Jun 21, 9:01 PM CDTSevere Thunderstorm WarningOUNRoger Mills59 min
Jun 21, 9:56 PM CDTSevere Thunderstorm WarningOUNBeckham, Washita64 min
Jun 21, 10:00 PM CDTSevere Thunderstorm WarningOUNWoodward45 min
Jun 21, 10:07 PM CDTSevere Thunderstorm WarningOUNEllis38 min
Jun 21, 10:17 PM CDTSevere Thunderstorm WarningOUNCuster43 min
Jun 21, 11:01 PM CDTSevere Thunderstorm WarningOUNWashita44 min
Jun 22, 1:02 AM CDTSevere Thunderstorm WarningOUNCanadian, Kingfisher, Oklahoma43 min
Jun 22, 1:55 AM CDTFlash Flood WarningOUNCanadian, Cleveland, Grady, McClain, Oklahoma3 hr

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.